New York, 2017

Flash Flooding in New York, July 24, 2017

July 24, 2017 · NWS BTV · 2 events in 1 county or zone

An upper level trough widespread showers over northern New York county as an stationary band developed across west-central Saint Lawrence that produced flash flooding. 9 inches at the NYS Mesonet gauge in Hammond, NY.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An upper level trough widespread showers over northern New York county as an stationary band developed across west-central Saint Lawrence that produced flash flooding. A narrow band of 4-7 inches of rain fell with the individual max being 6.9 inches at the NYS Mesonet gauge in Hammond, NY.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 24, 6:11 AM EST, 13 minutes earlier.

Area forecast discussion, Jul 24, 6:11 AM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
711 AM EDT Mon Jul 24 2017

.SYNOPSIS...
Upper low pressure will cross the area today into tonight with
widespread rainfall and cool temperatures before exiting east on
Tuesday. High pressure brings a brief stretch of fair weather
on Wednesday before a weak cold front brings a renewed threat of
showers and storms on Thursday. Fair weather then returns for
Friday into next weekend with temperatures near seasonal late
summer norms.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 310 AM EDT Monday...A soggy, damp and dreary 24-36 hours
remains on tap for our area today into Tuesday morning as upper
low pressure and an accompanying 500 mb longwave trough slowly
pivot through the area. Good PVA and diffluence aloft will aid
dynamical support for upward motion and rainfall through the
period, some of which could be heavy at times across our
northern New York counties today into early this evening.
Instability remains rather marginal and have kept with prior
thinking confining any lower thunder threat in these western
counties only into this evening where modestly steep mid-level
lapse rates exist. Given the expected lack of intense rainfall
rates and seasonable 3/6 hr flash flood headwater guidance
values, the threat of flash flooding still appears low at this
point, despite a marginal risk area being maintained in our area
by WPC. That said, model-blended QPF totals shown for this
event will range from 0.50 to 1 inch across VT and from 1 to 2
inches in northern NY through Tuesday morning with localized
totals to 2.5 inches in portions of the SLV where some modest
watershed rises will be possible. Temperatures will trend quite
cool by late July standards with readings only topping out in
the upper 50s to mid 60s today, coolest across northern NY.
Winds mainly light east to southeasterly, though a brief window
of southeasterly gusts to perhaps 25-35 mph will exist along the
western slopes of the central and southern Greens this morning
through mid-afternoon or so.

By tonight showers will remain quite abundant in coverage,
though wane in overall intensity as the system continues to
pivot slowly east. Patchy br/fog also a good bet just about
anywhere as temperatures hold in the 50s. Winds light.

On Tuesday widespread morning showers gradually move east
and/or fade away as longwave trough exits east and building high
pressure advances east from the Great Lakes and Ohio Valley.
Plenty of clouds should be the rule most of the day, though some
partial sunshine will be possible from the Champlain Valley
west by later in the afternoon. Temperatures remain on the cool
side in the 60s, possibly touching the 70F mark in the SLV where
partial sun may arrive a bit earlier than other areas.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...
As of 333 AM EDT Monday...Dry weather will persist Tuesday
night and Wednesday with upper level and surface ridging over
the area. Decreasing cloud cover Tuesday night will set us up
for some fog formation, locally dense, from 06-12z. Surface high
crests over the region on Wednesday, with warm southwesterly
flow developing. Cooler than normal temperatures Tuesday night,
mainly 50s with some 40s in the Dacks. Temps rebound nicely on
Wednesday with near seasonal normals expected, upper 70s to
around 80.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 333 AM EDT Monday...All of the weather in the long term
will be in the first few periods, mainly Wednesday night and
Thursday. A cold front will push across the region with showers
and perhaps thunderstorms Thursday afternoon. This will depend a
lot on the timing of the front which will become more clear as
we get closer to Thursday. Have mentioned likely pops for
Thursday, because this looks like the time period when the fropa
will happen. Showers should be ending during the first part of
Thursday night, though Euro does depict a slower system. Right
now the Friday through Sunday timeframe looks quiet with large
ridge of surface high pressure over the region. Temperatures
will be near normal through the week.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Through 12Z Tuesday...Deteriorating conditions expected across
the area today into tonight as upper low pressure brings
widespread rainfall to the region. Thunder threat rather low and
confined to northern New York counties. Lack of expected
coverage warrants omission from NY terminal forecasts at this
point. Generally looking at VFR trending MVFR at all terminals
in the 09-18Z time frame as rain arrives from southwest to
northeast. Exception at KSLK where patchy IFR stratus will
linger a few hours this morning before trending MVFR. Brief IFR
visibilities possible in heavier showers, especially in northern
NY. Showers trend a bit lighter after 00Z Tuesday, though
scattered coverage remains across the area as cigs lower into
the 005-015 AGL range (IFR/MVFR) with widespread 3-5sm br and
localized areas below 2sm. Winds east to southeasterly through
the mainly in the 5 to 15 knot range, though occasionally gusty
to 30 kts at KRUT in the 12-00Z time frame, trending light after
00Z.

Outlook...

Tuesday: VFR. Chance SHRA...Patchy morning FG.
Tuesday Night: VFR. Patchy dense FG.
Wednesday: VFR.
Wednesday Night: VFR. Slight Chance SHRA.
Thursday: VFR/MVFR. Likely SHRA...Chance TSRA.
Thursday Night: VFR. Chance SHRA.
Friday: VFR/MVFR. Slight Chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...Neiles
LONG TERM...Neiles
AVIATION...JMG
Hazardous weather outlook, Jul 24, 4:26 AM EST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
526 AM EDT Mon Jul 24 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-250930-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
526 AM EDT Mon Jul 24 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low. Steady
rainfall is expected across the area today into Tuesday morning. Rain
could be locally heavy at times, especially across northern New York
today into this evening where the threat of a few non-severe
thunderstorms will exist. In these areas, some modest response on
area streams and rivers will be possible into Tuesday.

Some areas of Saint Lawrence County have already had very heavy rain
this morning. If the heavy rain continues, flash flooding will be a
possibility.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 24, 4:02 AM EST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Burlington VT
502 AM EDT MON JUL 24 2017

NYZ029-087-241200-
Southeastern St. Lawrence-Southwestern St. Lawrence-
502 AM EDT MON JUL 24 2017

...AN AREA OF THUNDERSTORMS WITH HEAVY RAINFALL AFFECTING WEST
CENTRAL ST. LAWRENCE COUNTY...

At 456 AM EDT, an east to west oriented line of slow moving
thunderstorms producing heavy rainfall was located from Russell to
near Richville and Hammond. The storms were drifting slowly
northward. Rainfall amounts of between 1 and 2 inches has been
observed in this band with additional amounts of up to 1 inch
possible over the new few hours. These amounts will produce sharp
rises on smaller creeks and streams in the area and ponding of water
on area roads. Localized minor culvert flooding will be possible in
this area through 800 am.

Locations impacted include...
De Kalb, Richville, Edwardsville, Hammond, Hermon, Morristown,
Russell, Edwards, Chippewa Bay, North Hammond, Jacques Cartier State
Park, De Kalb Junction, North Gouverneur, South Russell and East De
Kalb.

LAT...LON 4448 7577 4451 7575 4458 7566 4446 7500
      4428 7514 4443 7577 4445 7579 4444 7577
      4445 7575 4445 7578 4446 7577 4447 7579
TIME...MOT...LOC 0856Z 174DEG 1KT 4446 7546

JMG

The radar

The Ft Drum radar (KTYX), 86 km away, was scanning. The volume nearest the first event began at 11:22 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, St. Lawrence

When
July 24, 6:24 AM EST to 8:24 AM EST
Where
St. Lawrence County, 0.95 mi W of Russell to 0.64 mi WNW of Russell
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
44.432, -75.169

Water was flowing over Pestle Street Rd.

Flash Flood, St. Lawrence

When
July 24, 9:31 AM EST to 12:00 PM EST
Where
St. Lawrence County, 0.9 mi N of Morristown to 2.05 mi S of Ogdensburg Intl Arpt
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
44.593, -75.648

Widespread flooding with culverts damaged, basements flooded, and roads closed across Saint Lawrence County.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711432, 711433.